ALPRAZOLAM (Page 5 of 7)

Adverse Events Reported as Reasons for Discontinuation in Treatment of Panic Disorder in Placebo-Controlled Trials:

In a larger database comprised of both controlled and uncontrolled studies in which 641 patients received Alprazolam, discontinuation-emergent symptoms which occurred at a rate of over 5% in patients treated with Alprazolam and at a greater rate than the placebo treated group were as follows:

DISCONTINUATION-EMERGENT SYMPTOM INCIDENCE Percentage of 641 Alprazolam-Treated Panic Disorder Patients Reporting Events
Body System/Event
Neurologic Gastrointestinal
Insomnia 29.5 Nausea/Vomiting 16.5
Light-headedness 19.3 Diarrhea 13.6
Abnormal involuntary movement 17.3 Decreased Salivation 10.6
Headache 17.0 Metabolic-Nutritional
Muscular twitching 6.9 Weight loss 13.3
Impaired coordination 6.6 Decreased appetite 12.8
Muscle tone disorders 5.9
Weakness 5.8 Dermatological
Psychiatric Sweating 14.4
Anxiety 19.2
Fatigue and Tiredness 18.4 Cardiovascular
Irritability 10.5 Tachycardia 12.2
Cognitive disorder 10.3
Memory impairment 5.5 Special Senses
Depression 5.1 Blurred vision 10.0
Confusional state 5.0

From the studies cited, it has not been determined whether these symptoms are clearly related to the dose and duration of therapy with Alprazolam in patients with panic disorder. There have also been reports of withdrawal seizures upon rapid decrease or abrupt discontinuation of alprazolam tablets (see WARNINGS).

To discontinue treatment in patients taking alprazolam, the dosage should be reduced slowly in keeping with good medical practice. It is suggested that the daily dosage of alprazolam be decreased by no more than 0.5 mg every three days (see DOSAGE AND ADMINISTRATION). Some patients may benefit from an even slower dosage reduction. In a controlled postmarketing discontinuation study of panic disorder patients which compared this recommended taper schedule with a slower taper schedule, no difference was observed between the groups in the proportion of patients who tapered to zero dose; however, the slower schedule was associated with a reduction in symptoms associated with a withdrawal syndrome.

As with all benzodiazepines, paradoxical reactions such as stimulation, increased muscle spasticity, sleep disturbances, hallucinations and other adverse behavioral effects such as agitation, rage, irritability, and aggressive or hostile behavior have been reported rarely. In many of the spontaneous case reports of adverse behavioral effects, patients were receiving other CNS drugs concomitantly and/or were described as having underlying psychiatric conditions. Should any of the above events occur, alprazolam should be discontinued. Isolated published reports involving small numbers of patients have suggested that patients who have borderline personality disorder, a prior history of violent or aggressive behavior, or alcohol or substance abuse may be at risk for such events. Instances of irritability, hostility, and intrusive thoughts have been reported during discontinuation of alprazolam in patients with post-traumatic stress disorder.

Post Introduction Reports:

Various adverse drug reactions have been reported in association with the use of alprazolam since market introduction. The majority of these reactions were reported through the medical event voluntary reporting system. Because of the spontaneous nature of the reporting of medical events and the lack of controls, a causal relationship to the use of alprazolam cannot be readily determined. Reported events include: liver enzyme elevations, hepatitis, hepatic failure, Stevens-Johnson syndrome, hyperprolactinemia, gynecomastia and galactorrhea.

DRUG ABUSE AND DEPENDENCE

Physical and Psychological Dependence:

Withdrawal symptoms similar in character to those noted with sedative/hypnotics and alcohol have occurred following discontinuance of benzodiazepines, including alprazolam. The symptoms can range from mild dysphoria and insomnia to a major syndrome that may include abdominal and muscle cramps, vomiting, sweating, tremors and convulsions. Distinguishing between withdrawal emergent signs and symptoms and the recurrence of illness is often difficult in patients undergoing dose reduction. The long term strategy for treatment of these phenomena will vary with their cause and the therapeutic goal. When necessary, immediate management of withdrawal symptoms requires re-institution of treatment at doses of alprazolam sufficient to suppress symptoms. There have been reports of failure of other benzodiazepines to fully suppress these withdrawal symptoms. These failures have been attributed to incomplete cross-tolerance but may also reflect the use of an inadequate dosing regimen of the substituted benzodiazepine or the effects of concomitant medications.

While it is difficult to distinguish withdrawal and recurrence for certain patients, the time course and the nature of the symptoms may be helpful. A withdrawal syndrome typically includes the occurrence of new symptoms, tends to appear toward the end of the taper or shortly after discontinuation, and will decrease with time. In recurring panic disorder, symptoms similar to those observed before treatment may recur either early or late, and they will persist.

While the severity and incidence of withdrawal phenomena appear to be related to dose and duration of treatment, withdrawal symptoms, including seizures, have been reported after only brief therapy with alprazolam at doses within the recommended range for the treatment of anxiety (e.g., 0.75 to 4 mg/day). Signs and symptoms of withdrawal are often more prominent after rapid decrease of dosage or abrupt discontinuance. The risk of withdrawal seizures may be increased at doses above 4 mg/day (see WARNINGS).

Patients, especially individuals with a history of seizures or epilepsy, should not be abruptly discontinued from any CNS depressant agent, including alprazolam. It is recommended that all patients on alprazolam who require a dosage reduction be gradually tapered under close supervision (see WARNINGS and DOSAGE AND ADMINISTRATION).

Psychological dependence is a risk with all benzodiazepines, including alprazolam. The risk of psychological dependence may also be increased at doses greater than 4 mg/day and with longer term use, and this risk is further increased in patients with a history of alcohol or drug abuse. Some patients have experienced considerable difficulty in tapering and discontinuing from alprazolam, especially those receiving higher doses for extended periods. Addiction-prone individuals should be under careful surveillance when receiving alprazolam. As with all anxiolytics, repeat prescriptions should be limited to those who are under medical supervision.

All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.

This site is provided for educational and informational purposes only, in accordance with our Terms of Use, and is not intended as a substitute for the advice of a medical doctor, nurse, nurse practitioner or other qualified health professional.

Privacy Policy | Copyright © 2020. All Rights Reserved.